Alert about pharmacy error cited in three deaths

May 7, 2007

ApothéCure Inc., a drug compounding pharmacy in Texas erroneously made the drug colchicine 10 times more potent than intended, leading to the death of three people.

ApothéCure Inc., a drug compounding pharmacy in Texas erroneously made the drug colchicine 10 times more potent than intended, leading to the death of three people. The drug was sent to the Center for Integrative Medicine in Portland, Ore., where three people received injections of the defective batch to treat back pain. All three people died between the end of March and beginning of April from the toxic levels of the drug, according to officials. The FDA and ApothéCure have notified all healthcare professionals of recent deaths associated with the use of compounded injectable colchicine 0.5 mg/ml, 4 ml vials, lot number 20070122@26. The company issued an immediate drug recall of all strengths, sizes, and lots of compounded injectable colchicine sold within the last year. Customers are asked to examine their stock for ApothéCure-compounded colchicine on hand and to discontinue use immediately and prepare the product to return to the company. For more information, visit